Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 291, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 15, 1997, 2:54 AM CDT for Trego County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 15, 1997, 2:54 AM CDT (07:54 UTC)
- Expired
- Sep 15, 1997, 3:25 AM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 3:00 AM CDT | Hail 0.75 | Cedar Bluff Res, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 150755 RRA SVRDDC KSC195-150825- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 254 AM CDT MON SEP 15 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 325 AM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF COUNTY * AT 252 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CEDAR BLUFF DAM MOVING SOUTHNEAST AT 15 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:40 PM CDT, 11 hours 14 minutes earlier.
Area forecast discussion, Sep 14, 3:40 PM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED CCF AND LAST SENTENCE... NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT SUN SEP 14 1997 ...FORECAST CHALLENGE TONIGHT IS PCPN CHANCES AND LOCATION... MODELS AND WATER VAPOR LOOP CONSISTENT IN SHOWING WEAK S/W IN SWRN KS MOVG EAST. MODELS HAVE S/W MOVG OUT OF AREA BY 00Z WITH GOOD NVA BEHIND. SOME CU DVLP AHD OF WAVE IN BETTER H85 MSTR NEAR MEADE ATTM AND THIS AREA AND NORTH NEEDS TO BE WATCHED FOR FURTHER DVLPMT AND PSBL TRW. WILL CARRY SMALL POPS EAST THIS EVENING AND WILL WAIT TILL LAST MINUTE TO CARRY DDC IN POPS OR NOT DEPENDING ON DVLPMT. FOR TMRW WITH NVA AND BREEZY WINDS WILL MIX DOWN VERY WARM H85 TEMPS AND WILL GO SUNNY WITH HIGHS IN THE 90S ALL AREAS. FOR MONDAY NIGHT ALL MODELS DEPICT SOME PCPN WITH ANOTHER S/W AND WILL CARRY SOME SMALL POPS ACROSS THE BOARD. ON TUESDAY IT LOOKS LIKE NGM IS A LITTLE FAST ON THINGS AND TEMPS ARE A BIG CHALLENGE DEPENDANT ON WHERE CLOUDS/MID-HI MSTR FROM TROPICAL SYSTEM (LINDA) ENDS UP. WILL GO COOLER THAN FWC GUID BECAUSE OF CLOUD INFLUENCE WITH HIGHEST TEMPS EAST AND SOUTH ESPECIALLY AT MED LODGE. WILL AGAIN CARRY SOME POPS FOR FRONTAL CONVERGENCE. UPDATED...HAVE DECIDED TO CARRY SMALL POP ACROSS THE BOARD THIS EVENING DUE TO TWO CONVERGENT AREAS SHOWING UP ON ADAP...ONE IN WEST AND ONE CENTRAL AHEAD OF WAVE. LATEST 1 KM SATELLITE IMAGE SHOWING SMALL CU DVLPG AND FROM 2000 TO 3000 J/KG WILL BE RELEASED IF SOMETHING DOES BREAK WEAKENING CAP. BEST AREA WILL BE FROM DDC SOUTH AND EAST WITH WAVE. ANY STORMS THAT FIRE SHLD DIE OUT BY SUNSET WITH WEAK WINDS ALOFT. .DDC...NONE DDC 064/092 065/088 058 202 GCK 061/093 065/088 058 202 EHA 059/094 062/088 056 202 LBL 060/094 065/087 057 202 HYS 062/092 067/086 056 202 P28 068/094 071/092 063 20- KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 3:02 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.